Alert archive / Colorado / Flash Flood Warnings in 2004
Flash Flood Warning 26, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this flash flood warning at Jul 23, 2004, 6:10 PM MDT for Arapahoe County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2004, 6:10 PM MDT (00:10 UTC)
- Expired
- Jul 23, 2004, 9:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
County Arapahoe County, CO
The radar
The Denver radar (KFTG), 18 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.2 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1163 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KBOU 240018 CCA FFWBOU COC005-240300- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING...CORRECTION NATIONAL WEATHER SERVICE DENVER CO 610 PM MDT FRI JUL 23 2004 CORRECTED SPELLING THE NATIONAL WEATHER SERVICE IN DENVER HAS EXTENDED THE * FLASH FLOOD WARNING FOR... WESTERN ARAPAHOE COUNTY IN NORTHEAST COLORADO * UNTIL 900 PM MDT * AT 605 PM MDT...THE ARAPAHOE COUNTY SHERIFF REPORTED GUN CLUB ROAD WAS CLOSED AND PORTIONS OF IT HAD WASHED OUT AT ALAMEDA. IN ADDITION..PICADILLY WAS CLOSED AT 6TH AND 11TH STREET DUE TO CONSIDERABLE FLOODING. A HOUSE WAS THREATENED WITH FLOOD WATERS NEAR PICADILLY AND 11TH. POWHATON ROAD WAS CLOSED SOUTH OF INTERSTATE 70. RAIN WILL CONTINUE TO FALL THROUGH 8 PM...WITH ANOTHER ONE QUARTER INCH OF RAIN EXPECTED. THIS WILL PRODUCE SMALL BUT ADDITIONAL AMOUNTS OF RUNOFF...DELAYING FLOOD RELIEF. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...EASTERN AURORA...ARAPAHOE PARK AND BUCKLEY AFB. POINTS EAST OF BUCKLEY AFB WILL BE MOST AFFECTED WITH FLOODING. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. LAT...LON 3973 10478 3969 10479 3958 10464 3969 10458 $$ BARJENBRUCH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 4:00 PM MDT, 2 hours 10 minutes earlier.
Area forecast discussion, Jul 23, 4:00 PM MDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 400 PM MDT FRI JUL 23 2004 .SHORT TERM DISCUSSION...ANOTHER ACTIVE AFTERNOON...THERE APPARENTLY WAS JUST ENOUGH THINNING IN OVERCAST TO GIVE SOME SURFACE HEATING AND SUPPORT THUNDERSTORMS ACROSS THE METRO AREA...WHERE CLOUDS WERE THICKER...STORMS ARE MUCH WEAKER. WILL SEE SHOWERS AND THUNDERSTORMS ACROSS NORTHEAST COLORADO THIS EVENING...GIVING WAY TO SCATTERED SHOWERS AND AREAS OF FOG OVERNIGHT. SATURDAY WILL BEGIN WITH LOW OVERCAST AND FOG. THERE WILL BE SOME UPPER LEVEL DRYING IN THE AFTERNOON WHICH SHOULD HELP DESTABILIZE THE ATMOSPHERE...THE BIG QUESTION IS HOW FAST LOW CLOUD ERODE AND WILL IT BE WARM ENOUGH? WIND PROFILE IN NORTHEAST COLORADO DOES SUPPORT SUPERCELL STORMS. SUSPECT ANOTHER ACTIVE AFTERNOON WHERE WE CAN ERODE SOME OF THE LOW CLOUDS...MAINLY URBAN CORRIDOR...PALMER DIVIDE...AND CHEYENNE RIDGE. .LONG TERM DISCUSSION...SATURDAY NIGHT...ATMOSPHERE BELOW 500 MBS STILL QUITE MOIST OVER THE PLAINS. THETA-E RIDGE UP ALONG THE FRONT RANGE SHOULD BE THE PLAYGROUND FOR MOST OF THE SHOWER ACTIVITY DURING THE EVENING HOURS WITH GENTLE EAST/SOUTHEAST LOW-LEVEL LOW. COULD SEE A FEW EMBEDDED T-STORMS OVER THE FOOTHILLS AND I-25 URBAN CORRIDOR AS WELL...BUT RAIN AMOUNTS SHOULD BE ON THE LIGHT SIDE SINCE THE INSTABILITY NOT ALL THAT GREAT. ON SUNDAY...MODELS SHOW QUITE A BIT OF DRYING ALOFT WITH NWLY FLOW. SOME OF THIS DRY AIR APPEARS TO MIX DOWN OVER THE MTNS AND DOWN THE EAST SLOPE OF THE FRONT RANGE DURING THE DAY AS THE RIGHT REAR QUAD OF 40-50KT JET SAGS TO THE SOUTH AND WEST OF THE AREA IN THE MORNING. NEG Q-DIVERGENCE (DOWNWARD FORCING) ALSO INCREASES AT MID-LEVELS THROUGH THE DAY. GENTLE DOWNSLOPE FLOW COMING OFF THE FRONT RANGE SHOULD GO INTO LOWERING DEWPOINTS WITHIN THE I-25 URBAN CORRIDOR...WHILE FARTHER OUT ONTO THE PLAINS...MODELS NOT AS FAST TO WARM AND DRY THINGS BELOW 700 MBS AS SELY BOUNDARY LAYER WINDS SHOULD KEEP DEWPTS FROM SLIPPING BELOW THE LOWER 50S. THE PLAINS AIRMASS LOOKS CAPPED FOR MOST OF THE DAY BASED ON THETA/LAPSE RATE CROSS SECTIONS AND INTERACTIVE SOUNDINGS. SHOULD SEE ANY STORMS MOVE OFF THE FRONT RANGE OR PALMER DIVIDE...EXPECT TO SEE FAIRLY QUICK DECAY AS THEY MOVE INTO THIS LESS THAN FAVORABLE ENVIRONMENT. WHEREAS STEEP LAPSE RATES IN THE AFTERNOON MAY BE ALL THAT/S NEEDED TO GENERATE A FEW T-STORMS OVER THE FRONT RANGE AND URBAN CORRIDOR. CLOUD BASES MAY BE HIGH SO GUSTY MICROBURST WINDS AND LIGHTNING MORE OF A CONCERN. MONDAY THROUGH THURSDAY...ATMOSPHERE GRADUALLY WARMS AND DRIES AS THE UPPER RIDGE EXPANDS EASTWARD ACROSS THE STATE BY MIDWEEK. BY LATE WEEK MEDIUM RANGE MODELS SHOW THE UPPER RIDGE AXIS OVER COLORADO AND MOS GUIDANCE SHOWS TEMPERATURES AT OR SLIGHTLY ABOVE NORMAL. FOR NOW WILL KEEP AT LEAST A SLIGHT CHANCE OF AFTERNOON AND EVENING T-STORMS IN THE FORECAST. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. && RTG/MRB
Hazardous weather outlook, Jul 23, 2:10 PM MDT, 4 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 210 PM MDT FRI JUL 23 2004 COZ030>051-241200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 210 PM MDT FRI JUL 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT WITH A SURFACE HIGH OVER NEBRASKA...MOIST UPSLOPE CONDITIONS WILL PREVAIL TODAY AND TONIGHT TO THE EAST OF THE FOOTHILLS. TEMPERATURES WILL BE COOL...AND OCCASIONAL SHOWERS AND A FEW THUNDERSTORMS CAN BE EXPECTED THROUGH MIDNIGHT...THEN SHOWERS WITH AREAS OF FOG. SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE MOUNTAINS TODAY AND EARLY THIS EVENING. A FEW STORMS THAT MOVE OUT OF THE FOOTHILLS WILL BE CAPABLE OF DROPPING UP TO 1.5 INCHES OF RAIN PER HOUR...AND LOCAL FLOODING IS POSSIBLE WITH STORMS THROUGH EARLY EVENING...ESPECIALLY OVER THE URBAN CORRIDOR AND PALMER DIVIDE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE ATMOSPHERE WILL REMAIN UNSEASONABLY COOL AND MOIST ON SATURDAY WITH SCATTERED SHOWERS AND THUNDERSTORMS...MAINLY OVER AND NEAR THE MOUNTAINS AND PALMER DIVIDE. THE COOL TEMPERATURES WILL LIMIT INSTABILITY SO THE CHANCE FOR SEVERE THUNDERSTORMS WILL REMAIN LOW. THE MAIN THREAT FROM LATE DAY STORMS WILL BE HEAVY RAINFALL ONTO ALREADY SATURATED GROUND THAT MAY LEAD TO LOCALIZED FLOODING. FOR SUNDAY THROUGH THURSDAY...THE AIRMASS BEGINS A WARMING AND DRYING TREND SO LESS WIDESPREAD AFTERNOON AND EVENING THUNDERSTORM DEVELOPMENT IS EXPECTED. THE THREAT OF ANY SEVERE WEATHER OR FLOODING WILL BE ADDRESSED IN FUTURE UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. RTG/MRB
In the hours before
Local storm report, Jul 23, 3:43 PM MDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
343 PM MDT FRI JUL 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0250 PM FLASH FLOOD THORNTON 39.89N 104.96W
07/23/2004 ADAMS CO COUNTY OFFICIAL
CARS STRANDED IN THREE TO FOUR FEET OF WATER IN THE ROAD
AND PARKING LOT AT 83RD AND WASHINGTON.
&&
JKLocal storm report, Jul 23, 5:15 PM MDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
515 PM MDT FRI JUL 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0135 PM FLASH FLOOD JAMESTOWN 40.12N 105.39W
07/23/2004 BOULDER CO LAW ENFORCEMENT
WATER ONE FOOT DEEP OVER THE HIGHWAY
0250 PM FLASH FLOOD THORNTON 39.89N 104.96W
07/23/2004 ADAMS CO COUNTY OFFICIAL
CARS STRANDED IN THREE TO FOUR FEET OF WATER IN THE ROAD
AND PARKING LOT AT 83RD AND WASHINGTON.
0445 PM FLASH FLOOD 4 E AURORA 39.70N 104.74W
07/23/2004 ARAPAHOE CO LAW ENFORCEMENT
2.00 INCHES RAIN IN 45 MINUTES. TOWHATEN...GUNCLUB AND
PICADILLY ROADS CLOSED DUE TO FLOODING. DEPTH OF WATER
TWO TO THREE FEET DEEP.
&&
JKLocal storm report, Jul 23, 5:56 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE DENVER CO
556 PM MDT FRI JUL 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0135 PM FLASH FLOOD JAMESTOWN 40.12N 105.39W
07/23/2004 BOULDER CO LAW ENFORCEMENT
WATER ONE FOOT DEEP OVER THE HIGHWAY
0250 PM FLASH FLOOD THORNTON 39.89N 104.96W
07/23/2004 ADAMS CO COUNTY OFFICIAL
CARS STRANDED IN THREE TO FOUR FEET OF WATER IN THE ROAD
AND PARKING LOT AT 83RD AND WASHINGTON.
0445 PM FLASH FLOOD 4 E AURORA 39.70N 104.74W
07/23/2004 ARAPAHOE CO LAW ENFORCEMENT
2.00 INCHES RAIN IN 45 MINUTES. POWHATEN...GUNCLUB AND
PICADILLY ROADS CLOSED DUE TO FLOODING. DEPTH OF WATER
TWO TO THREE FEET DEEP.
&&
JKNearby
Flash Flood Warnings in Colorado, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.